Alert archive / Massachusetts / Special Weather Statements in 2016

Special Weather Statement, NWS Boston/Norton, MA

October 3, 2016Worcester County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Oct 3, 2016, 4:01 PM EDT for Worcester County, Massachusetts. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2016, 4:01 PM EDT (20:01 UTC)
Expired
Oct 3, 2016, 5:00 PM EDT
In force
59 min
Issued by
NWS Boston/Norton, MA

County Worcester County, MA

The radar

The Boston radar (KBOX), 96 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS81 KBOX 032001
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT MON OCT 3 2016
 
MAZ004-010-011-032100-
NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
401 PM EDT MON OCT 3 2016

...HEAVY DOWNPOURS AFFECTING SOUTHEASTERN HAMPSHIRE... NORTHEASTERN
HAMPDEN AND SOUTHWESTERN WORCESTER COUNTIES ...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY SHOWER AND
POSSIBLE DEVELOPING THUNDERSTORM NEAR WARE...OR 16 MILES SOUTHEAST
OF AMHERST. THIS STORM WAS DRIFTING VERY SLOWLY TO THE
SOUTH.

BESIDES HEAVY DOWNPOURS...PEA SIZE HAIL MAY ACCOMPANY THIS SYSTEM.

LOCATIONS IMPACTED INCLUDE...
PALMER...WARE...WARREN AND WEST BROOKFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4226 7226 4226 7219 4217 7218 4219 7230
TIME...MOT...LOC 1959Z 007DEG 4KT 4224 7224 

$$

THOMPSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Oct 3, 3:49 PM EDT, 12 minutes earlier.

Area forecast discussion, Oct 3, 3:49 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
349 PM EDT Mon Oct 3 2016

.SYNOPSIS...
Scattered showers and isolated thunderstorms will persist into this
evening across western MA and northern CT. High pressure will then
build south into our region, providing dry weather at least into
very late in the work week. The forecast this weekend into early
next week remains extremely uncertain with respect to the intensity,
track, and impacts associated with Hurricane Matthew.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
***Scattered showers and perhaps a few isolated thunderstorms
continue into this evening across western MA and northern CT***

Robust shortwave/cold pool aloft continues to drop southeast across
our western zones this evening.  This was resulting in approximately
500 J/KG of Cape allowing scattered showers to continue into the
evening across western MA/northern CT.  Enough instability exists
for the risk of a few isolated thunderstorms with even small
hail, but not much more than that is expected. Activity should
begin to dissipate by late evening as better shortwave
forcing/instability shift south of the region.

Meanwhile, expect most of eastern MA/RI to remain dry this evening
given core of cold pool aloft passing southwest of that region along
with increasing marine influence/onshore flow.

Once the scattered showers/isolated thunderstorms diminish across
our western zones later this evening, mainly dry weather expected.
Increasing onshore flow and cooling boundary layer should allow low
clouds to re-develop across much of the region, but nothing more
than a spot shower or two.  Low temps should mainly be in the lower
to middle 50s by daybreak Tuesday.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday...

High pressure over the Canadian Maritimes combined with a wave of
low pressure passing well southeast of the Benchmark will result in
gusty northeast winds along the coast.  Northeast winds of 20 to 25
mph expected along the Boston to Providence corridor and between 25
and 35 mph for the Cape/Islands.  Onshore flow will result in low
clouds hanging tough into the afternoon, although some partial
clearing is likely by mid to late afternoon. High temperatures will
only be in the lower to middle 60s in most locations.

Tuesday night...

High pressure will slowly nose south into our region from the
Canadian Maritimes.  This should allow for skies to become mostly
clear, at least away from the coastal plain. Diminishing winds
should allow temps to bottom out in the upper 30s to lower 40s
across the normally coolest outlying locations, but in the upper 40s
and lower 50s across the Cape/Islands where low clouds may persist.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Overview and model preferences...
Amplified flow pattern remains the synoptic modus-operandi
through much of the long term, with a swap from trof-W and ridge-E
to more trofing across the E. Of course much of the weekend-early
next week will be defined by Matthew, but noting enough overall
agreement in ensembles that this rough pattern switch looks
favored. Therefore, a consensus blend will work through at least
Fri, with no particular weight. However, confidence is somewhat on
the rise that given the strength of leading ridge, Sat may remain
rain free for much of the day.

Regarding Matthew and attendant issues, still noting several
degrees of separation between various track guidance. The two
features to watch are cutoffs currently sitting offshore of the
PACNW, whose remnant trofs are likely to help provide the steering
current for Matthew once it makes it's closest pass. The timing of
these features and overall forward speed of Matthew remain the two
questions. Two camps continue, with the more progressive led by
the GFS/CMC while the slower solutions are led mainly by some
ECENS members. For now, will continue to highlight the potentials,
even if it is a miss for New England, until all features are
better sampled through the week.

Details...

Wed through Fri  (and possibly Sat)...
High pres remains in control thanks to strong ridge building
across much of the E CONUS and E Canada. Some influence of
subtropical ridging expected thanks to enhanced upper lvl
anticyclone ahead of Matthew. Therefore, dry, but relatively mild
wx is expected through the end of the work week. H85 temperatures
increase from near +9C on Wed to +14C by Fri. Although mixing may
not quite reach this level, this still coincides with H92 temps
around +11C and +16C respectively. This is a full standard
deviation above early October seasonal normals. Therefore, will
feature highs increasing each day, from the mid 60s on Wed, to
upper 60s and low 70s Thu, and finally low-mid 70s on Fri. Dwpts
remain in the mid-upper 40s much of the time, so expect similar
lows each night.

This weekend through early next week...
All eyes continue to focus on Matthew, as well they should. With
several players in the mid latitudes still yet to be fully
developed, uncertainty in the track/how Matthew will respond to
the warm waters to it's north, whether it makes landfall somewhere
along the CONUS before reaching S New England latitudes are just a
few of the many questions yet to be answered. So, unfortunately,
don't expect to get exact timing/impacts with this forecast
update, it is simply premature. However, following the work of
previous forecasters, will continue to highlight what we know and
don't know, and the conditions to watch for as we move forward.

What we know...
*  Latest NHC advisory #022 carries Matthew from it's current
   location SE of Jamaica to the Bahamas before slowing offshore
   of S Carolina, a hit on Florida is not yet out of the question
   either. During this time, it should remain a major (Category
   3+) hurricane.

*  Marine...Even with an offshore track a firm possibility, will
   need to watch a robust swell thanks to it's slow movement
   toward the N-NE. This would bring about a risk for higher rip
   currents as well as even some high surf across S and SE coastal
   New England. Tides remain astronomically low along the E coast
   (about 9.5-10.5 MLLW for Boston), so it would need a close or
   direct hit for coastal flooding impacts. S coastal sites
   (Providence/Fox Point and Newport) rest between 3.5-4.5 feet,
   about 3+ ft below flood stage.

What has yet to be determined...
*  Final track. Current uncertainty cone suggests that at day 5
   (Saturday morning) Matthew could rest somewhere from on land in
   S/N Carolina, to as far as 400nm offshore.

*  Intensity. Although current forecast maintains a Major
   Hurricane until it reaches the same latitude as Florida,
   interaction with higher latitude features could change this.
   For what it's worth, SSTs are 1-2C between the Bahamas and
   mainland US which suggests it has the ability to at least
   maintain it's current strength.

* Potential impacts even if it is a miss. Some ensembles on both
  the GEFS and ECENS suggest upper lvl trof setting up across the
  NE along with equatorward-entrance region of upper lvl jet and
  mid lvl F-gen. With a push/plume of tropical moisture, may need
  to watch for a PRE development if the pass is close enough to
  shore and these features are allowed to line up correct. This
  could actually be beneficial, as it would suggest mod-heavy rain
  without the hazards of a direct hit.

Stay tuned to updated as we progress, for now, it looks like the
earliest it would be as far N as S New England would by Sat, but,
could certainly be later in the weekend to early next week. The
steering trofs are yet to be fully sampled. Also, some things to
consider moving forward...the forecast cone is not the end all of
the possible tracks, in fact 1/3 of the time, the final track
should fall outside of the forecast cone (hence the fact it is a
cone of uncertainty). Wind speed probabilities give a better idea
of the how widespread potential impacts could reach.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...

Short Term /through Tuesday/...

Tonight...Moderate confidence.  Scattered showers and perhaps a few
isolated thunderstorms may linger through 3 or 4z across western
MA/northern CT.  Otherwise, onshore flow should allow mainly MVFR to
localized IFR CIGS to re-develop later tonight as boundary layer
cools. Timing of this though remains uncertain.

Tuesday...Moderate confidence. MVFR to localized IFR CIGS will
gradually improve, but probably very slowly with onshore flow and
some MVFR CIGS lingering into the mid to late afternoon.  Northeast
wind gusts of 25 knots expected across the southeast New England
coast and up to 30 knots or so across Nantucket.

Tuesday night...Mainly VFR but still the risk for some MVFR CIGS
near and southeast of the Boston to Providence corridor with onshore
flow.

KBOS TAF...Moderate confidence in TAF.  VFR conditions likely lower
to MVFR tonight with a return of low clouds, but probably not until
after the evening push.

KBDL TAF...Moderate confidence in TAF.  Main issue are for scattered
showers and perhaps an isolated t-storm through 02z or so in the
vicinity of the terminal.

Outlook /Wednesday through Saturday/...

High confidence for VFR with light E/NE winds most of this period.
Low confidence in the possibility for MVFR conditions across the
Cape and islands Tuesday night through Wednesday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday night/...High confidence.

Tonight...High confidence.  High pressure building into the Canadian
Maritimes combined with a weak wave emerging off the mid Atlantic
coast will allow northeast winds to increase mainly after midnight.
In response, northeast wind gusts should increase to between 20 and
25 knots by daybreak along with seas building to small craft levels
across the outer-waters.

Tuesday and Tuesday night...High confidence.  Northeast wind gusts
of 20 to 30 knots expected with the resulting pressure gradient.
Strongest of those winds will be across our southern outer-waters
where gusts into the lower 30 knots are possible.  Small craft
headlines posted for all open waters as well with seas expected to
build to between 3 and 6 feet.

Outlook /Wednesday through Saturday/...

Wed and Thu...High confidence.
High pres will build over the waters, but NE winds will persist
20-25 kt into Wed evening. Seas 5-7ft will gradually subside on
the ocean waters, but may take until the day on Thu. Small craft
advisories likely linger.

Fri...High confidence.
Mainly quiet boating weather as high pres crests over the waters
then slides E.

Sat...Moderate confidence.
At this time, it appears Matthew will remain well to S of New
England by Saturday, so we may have some building seas, but it's
possible they hold off until later in the weekend or early next
week.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 6 AM Tuesday to 8 AM EDT Wednesday
     for ANZ231>234-255-256.
     Small Craft Advisory from 10 AM Tuesday to 8 AM EDT Wednesday
     for ANZ235-237.
     Small Craft Advisory from midnight tonight to 8 AM EDT
     Wednesday for ANZ250.
     Small Craft Advisory from 4 AM Tuesday to 8 AM EDT Wednesday
     for ANZ251-254.

&&

SYNOPSIS...Frank/Doody
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Doody
AVIATION...Frank/Doody
MARINE...Frank/Doody
Hazardous weather outlook, Oct 3, 3:35 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EDT MON OCT 3 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-041945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
335 PM EDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALTHOUGH THERE IS STILL A LOT OF UNCERTAINTY...CONTINUE TO MONITOR
FORECASTS FOR MATTHEW...WHICH MAY IMPACT THE REGION THIS WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-041945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
335 PM EDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALTHOUGH THERE IS STILL A LOT OF UNCERTAINTY...CONTINUE TO MONITOR
FORECASTS FOR MATTHEW...WHICH MAY IMPACT THE REGION THIS WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Oct 3, 3:53 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EDT MON OCT 3 2016

MAZ010-032045-
EASTERN HAMPSHIRE MA-
353 PM EDT MON OCT 3 2016

...HEAVY SHOWER AND POSSIBLE THUNDERSTORM DEVELOPING IN SOUTH
CENTRAL HAMPSHIRE AND NORTHERN HAMPDEN COUNTIES...

AT 349 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY SHOWER AND
POSSIBLE DEVELOPING THUNDERSTORM OVER HADLEY...OR NEAR
AMHERST...MOVING VERY SLOWLY SOUTH AT 10 MPH.

HEAVY DOWNPOURS AND POSSIBLY PEA SIZE HAIL WILL ACCOMPANY THIS STORM.

COMMUNITIES IMPACTED INCLUDE NORTHAMPTON...SOUTH
HADLEY...EASTHAMPTON...AND GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4236 7260 4236 7252 4223 7250 4223 7262
      4224 7262 4226 7260 4228 7260 4229 7261
      4228 7263 4229 7263
TIME...MOT...LOC 1949Z 013DEG 8KT 4234 7256

THOMPSON
Special weather statement, Oct 3, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT MON OCT 3 2016

MAZ004-010-011-032100-
NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
401 PM EDT MON OCT 3 2016

...HEAVY DOWNPOURS AFFECTING SOUTHEASTERN HAMPSHIRE... NORTHEASTERN
HAMPDEN AND SOUTHWESTERN WORCESTER COUNTIES ...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY SHOWER AND
POSSIBLE DEVELOPING THUNDERSTORM NEAR WARE...OR 16 MILES SOUTHEAST
OF AMHERST. THIS STORM WAS DRIFTING VERY SLOWLY TO THE
SOUTH.

BESIDES HEAVY DOWNPOURS...PEA SIZE HAIL MAY ACCOMPANY THIS SYSTEM.

LOCATIONS IMPACTED INCLUDE...
PALMER...WARE...WARREN AND WEST BROOKFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4226 7226 4226 7219 4217 7218 4219 7230
TIME...MOT...LOC 1959Z 007DEG 4KT 4224 7224

THOMPSON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 10:18 PM EDTSmall Craft Advisory for Hazardous SeasBOX4 hr
Oct 3, 4:12 AM EDTSmall Craft AdvisoryBOX3 days
Oct 3, 3:53 PM EDTSpecial Weather StatementBOXHampshire52 min
Oct 3, 5:04 PM EDTSpecial Weather StatementBOXHampden56 min

Nearby

Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.